Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Shreveport, LA

July 9, 2017Upshur County, Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 9, 2017, 4:32 PM CDT for Upshur County, Wood County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 4:32 PM CDT (21:32 UTC)
Expired
Jul 9, 2017, 5:30 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS54 KSHV 092132
SVRSHV
TXC459-499-092230-
/O.NEW.KSHV.SV.W.0236.170709T2132Z-170709T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
432 PM CDT SUN JUL 9 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Wood County in northeastern Texas...
  West central Upshur County in northeastern Texas...

* Until 530 PM CDT

* At 432 PM CDT, a severe thunderstorm was located near Hainesville,
  or 13 miles east of Mineola, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quitman, Hainesville, Golden, Forest Hill, Alba and Yantis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3296 9549 3279 9514 3262 9522 3274 9564
      3296 9567
TIME...MOT...LOC 2132Z 111DEG 9KT 3274 9526 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
683 
WWUS54 KSHV 092222
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
522 PM CDT SUN JUL 9 2017

TXC459-092231-
/O.CAN.KSHV.SV.W.0236.000000T0000Z-170709T2230Z/
Upshur TX-
522 PM CDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL UPSHUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area! Therefore, the warning has been cancelled.

LAT...LON 3296 9549 3287 9531 3277 9559 3274 9564
      3296 9567
TIME...MOT...LOC 2221Z 111DEG 9KT 3278 9540 

$$

TXC499-092230-
/O.CON.KSHV.SV.W.0236.000000T0000Z-170709T2230Z/
Wood TX-
522 PM CDT SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN WOOD COUNTY...

At 521 PM CDT, a severe thunderstorm was located over Quitman, or 9
miles northeast of Mineola, moving west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Forest Hill, Alba and Yantis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3296 9549 3287 9531 3277 9559 3274 9564
      3296 9567
TIME...MOT...LOC 2221Z 111DEG 9KT 3278 9540 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 9, 2:57 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
257 PM CDT Sun Jul 9 2017

.DISCUSSION...
700 MB trough across eastern Oklahoma contributing to scattered
thunderstorm development across much of east Texas and north
Louisiana. Other factors include a very moist airmass with PW
values around 1.8 inches and temperatures in the lower 90s.
Convection is forecast to continue through sunset with locally
heavy rain, hail, and damaging winds possible with some storms.

A very persistent pattern to continue through much of the forecast
period with only a few nuances contributing to minor variations
from day to day. High temperatures throughout the forecast period
to average in the lower 90s each day with lows in the mid 70s.
At the surface, south winds 5 to 10 mph to persist through the
early part of the work week, gradually diminishing by midweek as
surface high across the Atlantic builds west across the ArkLaTex.
At the same time, northwest flow aloft will weaken in favor of
strengthening ridge of high pressure. Afternoon showers and
thunderstorms will remain possible each day with only slight
chances from Monday through midweek in response to building high.
However, thunderstorms chances to increase late in the work week
as upper-ridge retrogrades westward and a frontal boundary
approaches from the north. Best rain chances will be next weekend
with frontal passage. /05/

&&

.PREV DISCUSSION... /issued 111 PM CDT Sun Jul 9 2017/

DISCUSSION...
Isold convection beginning to initiate south of I-20 across ne TX
and north LA. Decayed mcs along Red River may also kick out
outflow boundaries across northern portions of the area. Mostly
vcts by mid aftn for much of the area, but included tempo tstm for
KTYR and KLFK for possible enhanced development along moist axis
bisecting that portion of the area, with stg wind gusts possible
near storms. Also, KELD may be spared from convection with KTXK
KSHV and KMLU being more questionable. Mostly vfr conditions
outside of convection expected thru the overnight. Vrbl to lgt
southerly wind expected thru period./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  75  92 /  10  20  10  30
MLU  72  94  74  93 /  10  10  10  30
DEQ  71  92  71  92 /  20  10  10  20
TXK  72  92  74  92 /  10  10  10  20
ELD  70  94  72  93 /  10  10  10  20
TYR  74  92  75  92 /  20  30  10  30
GGG  73  92  75  92 /  20  20  10  30
LFK  74  93  75  93 /  20  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/07
Hazardous weather outlook, Jul 9, 11:42 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1142 AM CDT Sun Jul 9 2017

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
Bienville-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1142 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will be possible today across
southeast Oklahoma, extreme southwest Arkansas, east Texas, and
northwest Louisiana. Isolated strong to severe thunderstorms may
be possible this afternoon over East Texas, with damaging winds,
small hail, and brief heavy rainfall possible. These storms will
diminish this evening with the loss of heating and instability.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered showers and thunderstorms will be possible Monday
through Saturday, occurring mainly during the afternoon and early
evening. Brief heavy rainfall and locally gusty winds will be
possible in the stronger storms. In addition, afternoon
temperatures will climb into the lower to mid 90s each day. When
combined with the humidity, afternoon heat indices will range from
100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, storm spotters, and amateur
radio operators, may be needed this afternoon mainly over East
Texas.

ARZ073-LAZ005-006-013-014-101645-
Union-Lincoln-Jackson-Ouachita-
1142 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated mainly afternoon and early evening showers and
thunderstorms will be possible Tuesday through Saturday. In
addition, afternoon temperatures will climb into the lower to mid
90s each day. When combined with the humidity, afternoon heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

05

In the hours before

Special weather statement, Jul 9, 3:02 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
302 PM CDT SUN JUL 9 2017

LAZ001-002-010>012-092045-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-
302 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE SOTO...NORTHERN
RED RIVER...SOUTHEASTERN CADDO...SOUTHWESTERN BIENVILLE AND
SOUTHEASTERN BOSSIER PARISHES UNTIL 345 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 25 miles south of Minden, moving west at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ringgold, Hall Summit, Jamestown, Womack, Ninock, Frierson, Caspiana,
Taylortown, Elm Grove, Robson, Mc Dade and Loggy Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Bisteneau, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3233 9320 3215 9322 3214 9372 3241 9369
TIME...MOT...LOC 2000Z 094DEG 20KT 3225 9331

07
Special weather statement, Jul 9, 3:10 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
310 PM CDT SUN JUL 9 2017

TXZ149-150-152-092100-
Cherokee TX-Nacogdoches TX-Rusk TX-
310 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSK...NORTHWESTERN
NACOGDOCHES AND CENTRAL CHEROKEE COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 15 miles northeast of Rusk, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Alto, Ponta, Sacul, New Salem, Minden, Maydelle,
Trawick, New Summerfield, Cushing, Mount Enterprise, Gallatin,
Reklaw, Lawsonville, Glenfawn, Lilbert, Linwood, Looneyville and
Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 9544 3203 9460 3198 9460 3197 9456
      3180 9454 3157 9522 3158 9526 3159 9528
      3161 9526 3163 9529 3168 9529 3172 9534
      3174 9533 3173 9537 3175 9536 3176 9540
      3182 9540 3184 9542 3191 9543 3193 9542
TIME...MOT...LOC 2009Z 080DEG 29KT 3190 9490

07
Special weather statement, Jul 9, 3:43 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
343 PM CDT SUN JUL 9 2017

TXZ125-136-137-092130-
Upshur TX-Gregg TX-Smith TX-
343 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SMITH...SOUTHERN
UPSHUR AND GREGG COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Oak, moving east northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Longview, Kilgore, White Oak, Gladewater, Big Sandy, Clarksville
City, East Mountain, Liberty City, West Mountain, Union Grove, Warren
City, Rolling Meadows, Pritchett and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 9471 3237 9474 3237 9508 3269 9515
TIME...MOT...LOC 2043Z 203DEG 5KT 3249 9482

07
Special weather statement, Jul 9, 3:56 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
356 PM CDT SUN JUL 9 2017

LAZ010-011-017-018-092145-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-
356 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...
SOUTHEASTERN RED RIVER...NORTHWESTERN NATCHITOCHES AND NORTH CENTRAL
SABINE PARISHES UNTIL 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Campti, or 7 miles northeast of Natchitoches, moving west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Natchitoches, Coushatta, Campti, Allen, Pleasant Hill, Clarence,
Powhatan, Lake End, Evelyn, Grand Ecore, Hanna, St. Maurice, Clear
Lake, Rambin, Armistead and Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 9358 3205 9353 3193 9291 3185 9292
      3185 9295 3184 9295 3183 9294 3183 9295
      3181 9294 3180 9295 3178 9295 3178 9297
      3175 9297
TIME...MOT...LOC 2056Z 098DEG 29KT 3185 9302

07
Local storm report, Jul 9, 3:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 NE TYLER              32.38N 95.26W
07/09/2017                   SMITH              TX   LAW ENFORCEMENT

            TREE DOWN ON CR 381 OFF OF 382.

&&

25
Local storm report, Jul 9, 4:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     5 NE TYLER              32.38N 95.26W
07/09/2017                   SMITH              TX   LAW ENFORCEMENT

            TREE DOWN ON CR 381 OFF OF 382.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:02 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith58 min
Jul 9, 2:37 PM CDTSevere Thunderstorm WarningSHVCherokee, Panola, Rusk, Smith38 min
Jul 9, 3:07 PM CDTAreal Flood AdvisorySHVCherokee, Gregg, Nacogdoches, Panola, Rusk, Smith3 hr
Jul 9, 3:10 PM CDTSpecial Weather StatementSHVCherokee50 min
Jul 9, 3:43 PM CDTSpecial Weather StatementSHVGregg47 min
Jul 9, 5:07 PM CDTSpecial Weather StatementSHVAngelina53 min
Jul 9, 5:15 PM CDTSpecial Weather StatementSHVCamp45 min
Jul 9, 5:56 PM CDTSpecial Weather StatementSHVSabine, San Augustine49 min
Jul 9, 6:12 PM CDTSpecial Weather StatementSHVCass, Marion48 min
Jul 9, 6:23 PM CDTSpecial Weather StatementSHVCass37 min
Jul 9, 6:54 PM CDTSpecial Weather StatementSHVSan Augustine51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.